Wisconsin, 2001

Damaging Winds in Wisconsin, June 30, 2001

June 30, 2001 · NWS GRB · 4 events in 2 counties and zones

Isolated severe thunderstorms developed in unstable air ahead of a cold front. ).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Isolated severe thunderstorms developed in unstable air ahead of a cold front. High winds from the storms knocked over a barn and several trees in Champion (Brown co.). Trees were downed by the winds in Luxemburg, Algoma and Kewaunee (all Kewaunee co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 30, 2:45 AM CST, 11 hours 45 minutes earlier.

Area forecast discussion, Jun 30, 2:45 AM CST, 11 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 AM CDT SAT JUN 30 2001

...MAIN FORECAST PROBLEM CONTINUES TO BE CHANCE OF SHOWERS AND
THUNDERSTORMS...

THUNDERSTORMS SCATTERED ALONG AND AHEAD OF A TROUGH OF LOW PRESSURE WERE
WEAKENING AS SURFACE TEMPERATURES COOL...AND AN UPPER LEVEL JET STREAK
THE NORTH PASSES TO THE EAST. SOME OF THE STORMS HAD WORKED THEIR WAY
INTO NORTH CENTRAL WISCONSIN AT 0815Z. A COLD FRONT WITH MUCH COOLER AIR
BEHIND IT STRETCHED ACROSS NORTHWEST MINNESOTA TO NORTHWEST SOUTH
DAKOTA.

AS NORTHWEST UPPER FLOW DEVELOPS TODAY AND TONIGHT...THE SECOND COLD
FRONT WILL MOVE RAPIDLY SOUTHEAST AND CATCH UP WITH THE TROUGH LATE THIS
AFTERNOON. THE TWO WILL LIKELY MERGE OVER THE SOUTHEAST THIRD OF THE
FORECAST AREA.  REMNANTS OF THE THUNDERSTORMS ASSOCIATED WITH THE
SURFACE TROUGH MAY MOVE INTO COUNTIES TO THE SOUTHEAST.  THE BEST CHANCE
AFTER EARLY THIS MORNING SHOULD BE THIS AFTERNOON AS THE COLD FRONT
MEETS UP WITH THE TROUGH IN A HUMID AND VERY WARM AIR MASS AT PEAK
DIURNAL HEATING.

BEYOND TODAY...MODELS ALL DROP AN UNSEASONABLY COOL AIR MASS SOUTHEAST
FROM CANADA.  COLDEST TEMPERATURES WILL BE SUNDAY NIGHT AS COOL DRY HIGH
PRESSURE SITS OVER THE AREA...AT LEAST FOR THE FIRST HALF OF THE NIGHT.

.GRB...NONE.

KENNEDY
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jun 30, 2:10 PM CST, 20 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-012030-

HAZARDOUS WEATHER OUTLOOK UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
310 PM CDT SAT JUN 30 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING SOUTH OF A KEWAUNEE TO WAUPACA LINE.

A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON AND PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS. DRIER AIR ARRIVING IN THE NORTHWEST
HALF OF THE FORECAST AREA WILL RESULT IN LITTLE CHANCE OF ANY SEVERE
WEATHER. THE SOUTHEAST PART OF THE AREA...MAINLY SOUTH OF A KEWAUNEE TO
WAUPACA LINE...COULD HAVE A FEW SEVERE THUNDERSTORMS THIS AFTERNOON OR
EVENING.

SPOTTER ACTIVATION MIGHT BE REQUESTED.

UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER SIGNIFICANT
WEATHER IS OCCURRING OR IMMINENT.

RDM
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Jun 30, 11:00 AM CST, 3 hours 30 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-301900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SAT JUN 30 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...BUT SEVERE WEATHER IS NOT LIKELY.

A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON AND PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS. DRIER AIR ARRIVING IN THE NORTHWEST
HALF OF THE FORECAST AREA WILL RESULT IN LITTLE CHANCE OF ANY SEVERE
WEATHER. THE SOUTHEAST PART OF THE AREA...MAINLY SOUTH OF A KEWAUNEE TO
WAUPACA LINE...HAS A VERY SLIGHT CHANCE OF SEVERE STORMS LATE THIS
AFTERNOON OR EVENING.

SPOTTER ACTIVATION IS NOT LIKELY TO BE REQUIRED.

UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER SIGNIFICANT
WEATHER IS OCCURRING OR IMMINENT.

RDM
WWW.CRH.NOAA.GOV/GR(B
Special weather statement, Jun 30, 2:10 PM CST, 20 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-012030-

HAZARDOUS WEATHER OUTLOOK UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
310 PM CDT SAT JUN 30 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING SOUTH OF A KEWAUNEE TO WAUPACA LINE.

A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON AND PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS. DRIER AIR ARRIVING IN THE NORTHWEST
HALF OF THE FORECAST AREA WILL RESULT IN LITTLE CHANCE OF ANY SEVERE
WEATHER. THE SOUTHEAST PART OF THE AREA...MAINLY SOUTH OF A KEWAUNEE TO
WAUPACA LINE...COULD HAVE A FEW SEVERE THUNDERSTORMS THIS AFTERNOON OR
EVENING.

SPOTTER ACTIVATION MIGHT BE REQUESTED.

UPDATES CAN BE FOUND IN THE SHORT-TERM FORECAST WHENEVER SIGNIFICANT
WEATHER IS OCCURRING OR IMMINENT.

RDM
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 26 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brown

When
June 30, 2:30 PM CST
Where
Brown County, Champion
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.583, -87.800

Thunderstorm Wind, Kewaunee

When
June 30, 2:40 PM CST
Where
Kewaunee County, Luxemburg
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.550, -87.700

Thunderstorm Wind, Kewaunee

When
June 30, 2:50 PM CST
Where
Kewaunee County, Algoma
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.617, -87.433

Thunderstorm Wind, Kewaunee

When
June 30, 2:50 PM CST
Where
Kewaunee County, Kewaunee
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.450, -87.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256456, 5256457, 5256458, 5256459.